5 Things That Can Happen To Your Body When Taking Acetaminophen Or Ibuprofen
Most people don't think twice before taking a pain reliever for a headache or other common pain. But in some cases, there are a few creepy things that can happen to your body when you take Advil or Tylenol. Although these medications are generally safe and widely used, there are a few ways they can adversely affect the body.
First, though, it's important to understand what these common drugs actually are, underneath the brand names. "Tylenol is the brand name for acetaminophen. Advil or Motrin is the brand names for ibuprofen," says Dr. Geralyn Frandsen, Assistant Director of the Online Nursing Program at Maryville University. It's important to keep this in mind, because going by the brand name alone may make it easier to accidentally overdose, potentially worsening adverse symptoms.
That said, this isn't meant to scare you away from over-the-counter pain relievers forever. Millions of people take them all the time to manage pain symptoms, and they are deemed safe by the FDA. Really, there are a lot of ways people can use these medications safely and responsibly. "You have to be informed about the best type of pain reliever to take depending on your pain and at the same time, be in the know about its side effects," says Dr. Robert Segal, co-founder of LabFinder. As Dr. Segal further explains, NSAIDs (non-steroidal anti-inflammatory drugs) help ease pain, reduce fever, and decrease inflammation. However, not all drugs have these same effects. "Acetaminophen helps to reduce pain and fever, but it does not affect or help with inflammation," says Dr. Segal. If you don't know which type of pain reliever is best for your particular situation, then definitely contact your healthcare provider for advice.
1. Numbs Your Emotions
Can these medications affect your emotional state? "Many people don’t know this but studies have shown that acetaminophen, the active ingredient in Tylenol, can actually numb your emotional response to both positive and negative stimulants," says Dr. Niket Sonpal, NYC Internist and Gastroenterologist, and Adjunct Professor at Touro College. For instance, people who had taken the medication were shown to have lower-than-average responses to both positive and negative imagery, according to a study in Psychological Science. It seemed to blunt their emotional responses overall.
2. Turns You Yellow
Granted, this is a very rare response, and not one you're likely to experience the next time you take an Advil. "Jaundice is a slight yellowing of the skin and whites of the eyes. High levels of bilirubin could cause this condition. When the liver doesn’t cleanse the bilirubin out fast enough the skin turns a little yellow," says Dr. Sonpal. "High levels of acetaminophen can cause this side effect but it is rare." And if you do take on a yellow tone, stop taking the medication and see your doctor.
3. Increases Risk Of Heart Disease
For some people, these medications may be damaging to the body. "Advil increases your cardiovascular risk as do all NSAID’s," says Dr. Bill Code. If you're concerned about heart disease, then speak with your doctor to find more heart-friendly pain medications.
4. Results In Stomach Issues
Some of these pain relievers appear to be rough on the stomach, to say the least. "It also affects blood flow to certain organs as the kidney and GI tract," says Dr. Tarek Hassanein, director of the Southern California Liver Centers. "Accordingly, overuse of Advil and its family of NASIDS could lead to GI ulcerations particularly the stomach and results in gut bleeding, occasionally severe." If you're concerned about potential stomach issues, then definitely discuss this medication with your doctor. A different type of pain reliever may be your best bet.
5. Injures The Liver
Dosage amounts can be critical information. "The recommended maximum dose of acetaminophen in 24 hours is 3,250 mg," says Dr. Frandsen. "Liver injury is associated with doses of 4,000 mg per day." Drinking alcohol alongside these doses can worsen the effects. In general, if this or any other medication is giving you cause for concern, discuss its effects with your doctor at once. Although these medications are generally safe when taken in lower doses, it's always a good idea to mention these drugs to your medical professionals.